Texas, 2014Damaging Winds in Texas, August 11, 2014
August 11, 2014 · NWS SHV · 4 events in 3 counties and zones
Scattered showers and thunderstorms developed during the mid and late afternoon hours on Monday, August 11th, near and south of a weak surface boundary that was reinforced south from storms that developed the previous day. This large boundary extended along the Interstate 20 corridor of North Central and East Texas into North Louisiana, with strong daytime heating atop a very moist air mass…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the mid and late afternoon hours on Monday, August 11th, near and south of a weak surface boundary that was reinforced south from storms that developed the previous day. This large boundary extended along the Interstate 20 corridor of North Central and East Texas into North Louisiana, with strong daytime heating atop a very moist air mass contributing to moderate instability, resulting in shower and thunderstorm development. These storms produced numerous outflow boundaries across North Louisiana, which allowed for these storms to become more widespread and form a small mesoscale convective system, as they accelerated south across North Central Louisiana. Damaging winds were noted at times, resulting in downed trees and power lines over the area. A second cluster of showers and thunderstorms developed over East Central Texas south of the stationary outflow boundary, and quickly spread east southeast across East Texas south of Interstate 20. Some of these storms also became severe over Nacogdoches, Shelby, and Sabine counties, where downbursts downed numerous trees over these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 11, 12:05 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 11, 12:05 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
105 PM CDT MON AUG 11 2014
.AVIATION...
FOR THE 11/18Z TAFS...WEAK FRONTAL BOUNDARY TO CONTINUE SLOW SWRD
PROGRESS DURING THE TAF PERIOD. SCATTERED CONVECTION ALREADY SEEN
EARLY THIS AFTERNOON WITH GREATEST CONCENTRATION ACROSS THE EAST
AFFECTING THE ELD/MLU TERMINALS. FARTHER WEST...COVERAGE WILL STAY
MORE ISOLATED SO HAVE HANDLED REMAINING SITES WITH VCTS THROUGH
THIS AFTERNOON/EARLY EVENING. CONDITIONS ARE EXPECTED TO REMAIN
MOSTLY VFR WITH PERIODS OF MVFR CIGS/VSBYS POSSIBLE DURING HEAVY
DOWNPOURS. CLOUDS WILL GRADUALLY DECREASE FROM NORTH TO SOUTH
OVERNIGHT BEHIND THE FRONT WITH WINDS BECOMING MORE N/NW AND
SPEEDS LESS THAN 10 KTS OUTSIDE AREAS OF CONVECTION. /19/
&&
.PREV DISCUSSION... /ISSUED 1139 AM CDT MON AUG 11 2014/
DISCUSSION...
THE EARLY MORNING CONVECTION OVER SW AR HAS QUICKLY EXITED THE
REGION TO THE E INTO SE AR/EXTREME NE LA...WITH AN ATTENDANT
OUTFLOW BNDRY SHIFTING SE ACROSS SE UNION AND LINCOLN
PARISHES...WITH A 2ND BNDRY FARTHER TO THE SE ACROSS NE WINN/SRN
OUACHITA PARISHES. ISOLATED -SHRA HAVE DIMINISHED IN THE LAST HOUR
WITH VERY QUIET CONDITIONS IN PLACE ACROSS THE REMAINDER OF THE
REGION. THE 16Z SFC ANALYSIS INDICATED A WEAK SURFACE TROUGH
SITUATED W TO E ALONG THE I-20 CORRIDOR OF NCNTRL/NE TX/N
LA...ALTHOUGH THE SLIGHTLY DRY AIR LAGS THIS TROUGH A WAYS INTO SE
OK/NW AR. THE SHORT TERM PROGS SUGGEST THAT THIS SFC TROUGH WILL
NOT MOVE MUCH FARTHER S THIS AFTERNOON...UNLESS CONVECTIVELY
REINFORCED...GIVEN THE WEAK PRESSURE RISES TO THE N AND THE
SHALLOW NATURE OF THE FRONT. MEANWHILE...WATER VAPOR IMAGERY
DEPICTS A LONGWAVE TROUGH DIGGING SE THROUGH THE PLAINS THIS
MORNING...WITH THE UPPER TROUGH AXIS EXTENDING FROM NRN OK/SRN
MO...NE TO LAKE MI. SCT CONVECTION TO THE W JUST S OF THE RED
RIVER OF N TX THIS MORNING BEHIND THE SFC TROUGH CONTINUES TO
DIMINISH ATTM...WITH THE 06Z AND 12Z GFS NOT BULLISH AT ALL IN
CONVECTION DEVELOPING ONCE FURTHER DESTABILIZATION IS REALIZED
THIS AFTERNOON WITH ADDED HEATING. MEANWHILE...THE 12Z WRF AND
LATEST HRRR RUNS SUGGEST THAT SCT CONVECTION WILL DEVELOP AFTER 18Z
MAINLY ALONG/S OF THE I-20 CORRIDOR NEAR/S OF THE SFC
TROUGH...WHERE PW/S EXCEEDING 2.10 INCHES AND STRONG HEATING WILL
CONTRIBUTE TO STEEPER LOW LEVEL LAPSE RATES/3000+ J/KG MLCAPE.
HOWEVER...DEEP LAYER SHEAR AND FORCING SHOULD REMAIN WEAK...WITH
THE CONVECTION PRIMARILY OUTFLOW DRIVEN.
GIVEN THIS...HAVE TRIMMED BACK POPS TO CHANCE ACROSS MUCH OF E
TX/N LA...TAPERING TO SLIGHT CHANCE ACROSS EXTREME NE TX/FAR SRN
AR. HAVE DROPPED POPS FARTHER N ACROSS SE OK/NRN SECTIONS OF SW AR
GIVEN THE ABSENCE OF FRONTAL FORCING AND INTRUSION OF DEEP LEVEL DRIER
AIR. STILL CAN/T RULE OUT BRIEF HEAVY RAINFALL IN THE STRONGER
STORMS GIVEN THE HIGH PW/S AND VERY DEEP WARM LAYER INDICATED ON
THE 12Z KSHV RAOB...BUT THE LACK OF A FOCUSING MECHANISM FOR THIS
PRECLUDES MENTION IN THE FORECAST ATTM.
THE LACK OF CONVECTION/CLOUD COVER THIS MORNING HAS ALLOWED TEMPS
TO QUICKLY REACH THE UPPER 80S/LOWER 90S AS OF 16Z...THUS HAVE
BUMPED UP MAX TEMPS AREAWIDE A FEW DEGREES. HEAT INDICES MAY
BRIEFLY APPROACH HEAT ADVISORY CRITERIA THIS AFTERNOON OVER
PORTIONS OF E TX/N LA WHERE MOISTURE POOLING IS EVIDENT NEAR/S OF
THE SFC TROUGH...BUT GIVEN THE EXPECTATION OF SCT CONVECTION
FIRING THIS AFTERNOON...WILL FOREGO THE ISSUANCE OF A HEAT
ADVISORY ATTM.
THE CONVECTION SHOULD QUICKLY DIMINISH THIS EVENING AS THE BNDRY
LYR STABILIZES...AND DRIER AIR ALOFT BEGIN TO MIX S INTO THE
REGION WITH THE PASSAGE OF THE LONGWAVE TROUGH...WHICH SHOULD
EVENTUALLY REINFORCE THE SFC TROUGH S THROUGH THE AREA.
ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 95 75 90 69 91 / 40 20 0 10 10
MLU 93 73 90 68 89 / 50 20 10 10 10
DEQ 92 67 87 61 88 / 10 10 0 10 10
TXK 94 72 88 64 88 / 20 10 0 10 10
ELD 91 71 89 64 88 / 20 10 0 10 10
TYR 94 73 91 67 91 / 40 10 0 10 10
GGG 94 73 90 65 90 / 40 20 0 10 10
LFK 97 76 93 69 94 / 50 30 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
19
Hazardous weather outlook, Aug 11, 10:49 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CDT MON AUG 11 2014
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1149 AM CDT MON AUG 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER PORTIONS OF EAST TEXAS AND NORTH LOUISIANA...NEAR A WEAK
SURFACE FRONT THAT SHOULD REMAIN STATIONARY NEAR THE INTERSTATE 20
CORRIDOR. GIVEN THE EXTENT OF INSTABILITY AND MOISTURE IN PLACE
ALONG AND SOUTH OF THIS FRONT...ISOLATED STRONG STORMS CAN NOT BE
RULED OUT...CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND LOCALLY
GUSTY WINDS. THESE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH FROM
NORTH TO SOUTH THIS EVENING AS DRIER AIR ALOFT BEGINS TO SPILL
SOUTH INTO THE REGION. IN ADDITION...AFTERNOON TEMPERATURES WILL
CLIMB INTO THE MID AND UPPER 90S ACROSS PORTIONS OF EAST TEXAS AND
NORTHWEST LOUISIANA. WHEN COMBINED WITH THE HIGH HUMIDITY...HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON. THOSE
THAT MUST BE OUTSIDE SHOULD DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM THE HEAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
15
In the hours before
Special weather statement, Aug 11, 12:53 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
153 PM CDT MON AUG 11 2014
LAZ010-011-111945-
DE SOTO-RED RIVER-
153 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
RED RIVER AND DE SOTO...
INCLUDING THE FOLLOWING LOCATIONS...
COUSHATTA...
AT 153 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF MANSFIELD...
MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
19Special weather statement, Aug 11, 1:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
225 PM CDT MON AUG 11 2014
LAZ001-002-011-012-112015-
BIENVILLE-BOSSIER-CADDO-RED RIVER-
225 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
RED RIVER...CADDO...BOSSIER AND BIENVILLE...
INCLUDING THE FOLLOWING LOCATIONS...
RINGGOLD...
AT 222 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 14 MILES SOUTH OF HAUGHTON...OR 15
MILES SOUTHEAST OF BOSSIER CITY...MOVING SOUTHEAST AT 20 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
19Special weather statement, Aug 11, 1:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT MON AUG 11 2014
LAZ014-021-112000-
CALDWELL-OUACHITA-
230 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
OUACHITA AND CALDWELL...
INCLUDING THE FOLLOWING LOCATIONS...
RICHWOOD...
AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR RICHWOOD...OR 9 MILES SOUTHEAST
OF BROWNSVILLE-BAWCOMVILLE...MOVING SOUTHEAST AT 20 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
19Local storm report, Aug 11, 2:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
324 PM CDT MON AUG 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG JONESBORO 32.24N 92.71W
08/11/2014 JACKSON LA LAW ENFORCEMENT
LIMBS BROUGHT DOWN POWER LINES IN THE AREA
&&
EVENT NUMBER SHV1400508
25Thunderstorm Wind, Nacogdoches
- When
- August 11, 2:30 PM CST
- Where
- Nacogdoches County, 1.36 mi ENE of Nacogdoches
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.610, -94.650
Trees were downed in Central Heights and Nacogdoches. Power outages were noted across the area as well.
Thunderstorm Wind, Shelby
- When
- August 11, 4:01 PM CST
- Where
- Shelby County, 1.17 mi E of Center Muni Arpt
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.830, -94.130
Trees were downed across the entire county.
Thunderstorm Wind, Shelby
- When
- August 11, 4:41 PM CST
- Where
- Shelby County, 1.36 mi ESE of Ratroon
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.610, -93.960
Trees were downed near the Patroon community and near Hwy. 93 in southeast Shelby County.
Thunderstorm Wind, Sabine
- When
- August 11, 4:43 PM CST
- Where
- Sabine County, 4.35 mi ENE of Sexton
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.590, -93.850
A tree was downed north of Hemphill, Texas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Michigan, August 11 to 13, 2014$1.8 billion · 9 events
- Hail and Damaging Winds in Texas, August 11, 20142 injured · $35,000 · 1 in hail · 3 events
- Damaging Winds in Arizona, August 11, 2014$60,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Wind in Nevada, August 11 to 14, 20141 injured · $18,000 · 52 kt wind · 4 events
- Tornado and Flooding in Ohio, August 11 to 12, 2014$21,000 · EF0 · 7 events
- Damaging Wind in Texas, August 11, 2014$15,000 · 61 kt wind · 1 event
- Flash Flood and Hail in Nevada, August 11 to 12, 2014$5,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strike in Louisiana, August 11, 2014$7,000 · 50 kt wind · 7 events
- Damaging Winds in Louisiana, August 11, 201453 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 11, 20145 events
- Flash Flooding and Damaging Winds in Tennessee, August 11, 2014$6,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Texas, August 11, 2014$4,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526581, 526586, 526587, 526588.